[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 11, 1933

CHRONIC ACETANILID POISONING

Author Affiliations

Minneapolis
From the Department of Medicine, University Hospital, University of Minnesota Medical School.

JAMA. 1933;100(10):736-737. doi:10.1001/jama.1933.27420100001012b
Abstract

Two decades ago, acute and chronic acetanilid poisoning from the use of various "headache powders" was quite common. Following the elimination of the more dangerous proprietary preparations from the market and the widespread propaganda against their use generally, instances of acetanilid poisoning have greatly diminished. Nevertheless, an occasional case of acute poisoning is still encountered resulting from an overdose or following a usual dose in patients with an idiosyncrasy for the drug. Chronic poisoning is apparently rarer and for this reason the following case is reported.

The continued use of medicaments containing acetanilid or acetphenetidin may result in the habituation of the patient to the drug. Sudden discontinuance of the drug is frequently followed by "withdrawal" symptoms. The habituation, the clinical signs and symptoms and laboratory characteristics of the poisoning, and the subsequent withdrawal symptoms are exemplified in the case here reported.

REPORT OF CASE  R. H., a man, aged

First Page Preview View Large
First page PDF preview
First page PDF preview
×